Alert archive / Iowa / Flash Flood Warnings in 2018

Flash Flood Warning 36, NWS Des Moines, IA

September 5, 2018Franklin County, Iowa

NWS Des Moines, IA issued this flash flood warning at Sep 5, 2018, 6:12 AM CDT for Franklin County, Iowa. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2018, 6:12 AM CDT (11:12 UTC)
Expired
Sep 5, 2018, 9:52 AM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Franklin County, IA

The radar

The Des Moines radar (KDMX), 115 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 7:00 AM CDTHEAVY RAIN 3.7Hampton, IACO-OP OBSERVER STATION HPTI4, HAMPTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

256 
WGUS53 KDMX 051112
FFWDMX
IAC069-051715-
/O.NEW.KDMX.FF.W.0036.180905T1112Z-180905T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
612 AM CDT WED SEP 5 2018

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Franklin County in north central Iowa...

* Until 1215 PM CDT Wednesday.

* At 610 AM CDT, emergency management reported heavy rain has fallen 
  across the warned area and has resulted in flooding on many roads 
  across the county.  Emergency management reports 4 to 5 inches of 
  rain have fallen.

  Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Hampton, Ackley, Sheffield, Dows, Latimer, Coulter, Alexander,
  Geneva, Bradford, Hansell, Chapin, Popejoy, Beeds Lake State Park
  and Hampton Municipal Airport.

This includes Interstate 35 between mile markers 155 and 176.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4256 9303 4256 9350 4290 9350 4290 9303

$$

REV
1 follow-up statement
338 
WGUS73 KDMX 051452
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
952 AM CDT WED SEP 5 2018

IAC069-051500-
/O.CAN.KDMX.FF.W.0036.000000T0000Z-180905T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin IA-
952 AM CDT WED SEP 5 2018

...THE FLASH FLOOD WARNING FOR FRANKLIN COUNTY IS CANCELLED...

The heavy rain has ended, however several roadways remain closed due 
to water over these roadways. Much of the area of this Flash Flood 
Warning has been replaced by an Areal Flood Warning. Please 
continue to heed any remaining road closures and be aware there may 
be water over roads for into this afternoon. 

Turn around, don't drown.

LAT...LON 4256 9303 4256 9350 4290 9350 4290 9303

$$

Kotenberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 3:37 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 5, 3:37 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
337 AM CDT Wed Sep 5 2018

.SHORT TERM.../Today through Tonight/
Issued at 336 AM CDT Wed Sep 5 2018

Confidence: Medium to High

Main concerns remain hydro and rain forecast. Upper level boundary
expected to gradually sag southeast with time which will refocus the
heavier rain/chance thunder mainly over the southeast third between
12 and 18z. Current rainfall rates of 0.50 to 0.75 along the
boundary from west central to northeast Iowa...and similar rates
will likely impact the south through today. Overall expecting brief
heavy downpours over the region through sunrise and again during the
day southeast. With the boundary sagging south...the moisture
transport will weaken as the trough lines up southwest to northeast
into the region and the shortwave responsible for the late day burst
of rain/thunderstorms Tuesday afternoon is well north of the region.
Between 12 and 18z moisture transport at H850 becomes more parallel
to the boundary and veering toward northern Missouri/Central
Illinois. This should provide a better setup for heavier rainfall
over southeast Iowa...northern Missouri and Illinois.  Across
central sections up through about US 30...there will still be some
totals approaching an inch, but rainfall rates and additional
amounts should not cause much in terms of additional impacts except
for continued slower runoff into area creeks and streams/mainstem
rivers. This will result in more of a longer term river impact than
a flash flood impact.  The southeast is still very dry and will be
able to take several inches of rainfall...even over a couple hour
period. WPC has brought the southeast into a slight risk for
excessive rainfall mainly south of I80 today.  Despite this...
expecting that with the majority of the area still rather dry with
the exception of areas closer to I80...will probably not go with any
headlines. It is possible that some localized runoff and minor
flooding issues will be noted today.  Highs will be cooler with the
clouds and rainfall along with winds generally increasing from the
northeast through the day.  Showers and isolated thunder chances
will slowly lessen over the southeast this evening with 0.25 to 0.50
inches of precipitation between 00 and 06z there tonight. Rainfall
totals southeast today will reach the 1 to 3 inch range with locally
higher amounts possible. The system is expected to drift farther
southeast tonight with rain chances continuing into the southeast
Thursday.

.LONG TERM.../Thursday through Tuesday/
Issued at 336 AM CDT Wed Sep 5 2018

.../Thursday through Sunday/...

Confidence: Medium

With the front still hung up south of Iowa Thursday...rain chances
will continue over the far south while the remainder of the state
should see a break...but may still hold on to some cloud cover.
Clouds are likely to linger even into Friday...though north of
Highway 30 a fair amount of sunshine will probably return. Highs
both days will be in the 60s to 70s. There is still some uncertainty
Friday as to how far north the precipitation shield from old Gordon
will spread.  The Euro model is now farther south with the system
from Friday into Saturday finally only bringing some precipitation
up to I80 Saturday while the GFS is already bringing it north now on
Friday. In either case, both models are tracking the center of the
old tropical storm over central Missouri to nearer Chicago by 00z
Sunday. This should keep the heaviest rainfall, now forecast to be
from 3 to 5 inches and higher near the track of the storm...
southeast of the region. Should it happen to wobble farther north
into southeast Iowa, the area would probably benefit from some of
the precipitation shield accompanying the storm. Highs through
Saturday remain cooler than normal with highs in the upper 60s near
70. Though both the GFS/Euro have lingering forcing/showers over
southern Iowa Saturday, both are trending toward drier overnight
into Sunday morning.

.../Sunday Night through Tuesday/...

Confidence: Medium to High

With Gordon departing by Sunday night the potential for drier
weather returns for several days. A weak northern stream cool front
is expected to drop south toward Iowa by Monday night but wash out
prior to arrival. Meanwhile lowering pressure over the western
Plains will increase southerly flow with warming temperatures and at
least temporarily, no return moisture from the Gulf of Mexico.  This
should provide a stretch of nearly to completely dry weather from
Sunday night through Tuesday.  Though the GFS hints at some return
thunder with warm air advection on Tuesday...the signal is not
particularly strong given inter model differences. Temperatures
should rebound back in the mid 70s to lower 80s for highs with lows
in the 50s and 60s.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1155 PM CDT Tue Sep 4 2018

Showers and thunderstorms will persist through much of the night
with the focus gradually shifting to southern Iowa. Expected
thunderstorms to remain possible near to just south of KDSM and
in vicinity of KOTM much of Wednesday morning and possibly into
the afternoon. MVFR to local IFR cigs are likely outside areas of
precipitation. Conditions should become VFR over northern sites
during the day Wednesday. Expect southerly winds to become
northerly during the period.

&&

.HYDROLOGY...
Issued at 336 AM CDT Wed Sep 5 2018

Gradually seeing shift of axis of heavier rainfall this morning
into the southeast with time. Current rainfall rates have settled
into a .10 to .25 or so hourly rate with embedded 0.5 to 1.0 inch
rates. Some training had been noted over the north this overnight
but now with the forcing transitioning southeast...more scattered
organization for the moment. Expecting this to become more focused
southeast by 10 to 15z. With that in mind...plan on letting the
FFA expire for the remainder of the region at 12z. From above
reasoning in short term discussion...overall less need for an
additional FFA southeast today, despite a slight risk for
excessive rainfall. Will need to monitor area non-the-less for
some localized runoff, urban or rural issues that may arise.
Concerning rivers...the widespread precipitation that continues
will stress river levels into the late week and weekend as water
that fell over the north transitions through the watershed. The
main concerns remain northeast/east rivers with mainly the Cedar
and Iowa River Basins and some accompanying tributaries experience
elevated levels and flooding. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for IAZ006-007-016-
017-025>028-036>039-047>050-059>062.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Donavon
HYDROLOGY...REV
Hazardous weather outlook, Sep 5, 4:43 AM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
443 AM CDT Wed Sep 5 2018

IAZ006-007-016-017-025>028-036>039-047>050-059>062-060945-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Dallas-Polk-Jasper-Poweshiek-
443 AM CDT Wed Sep 5 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flash Flood Watch is in effect for the area today through late
tonight. Also, river flooding warnings are in effect for portions
of the Cedar River and Iowa River basins.  Please refer to the
National Weather Service website at weather.gov/desmoines for
further details. Scattered thunderstorms are forecast to continue
throughout the morning today and be capable of producing heavy
rain at times and may lead to localized flash flooding. However,
the potential for severe weather remains low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms are possible Thursday into Saturday.
The severe weather threat remains low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ070>075-081>086-092>097-060945-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
443 AM CDT Wed Sep 5 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are forecast to continue
throughout the morning today and be capable of producing heavy
rain at times and may lead to localized flash flooding. However,
the potential for severe weather remains low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms are possible Thursday into Saturday. The
main concern is heavy rain that may lead to localized flash
flooding at times. The severe weather threat remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004-005-015-023-024-033>035-044>046-057-058-060945-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Audubon-Guthrie-
443 AM CDT Wed Sep 5 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Lingering showers and thunderstorms are possible today but the
severe weather threat is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms are possible Thursday into Saturday.
The severe weather threat remains low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 10:44 PM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth11 hr
Sep 5, 7:12 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Clarke, Davis, Decatur and 13 more20 hr
Sep 5, 9:49 AM CDTAreal Flood WarningDMXButler, Franklin, Wright6 hr
Sep 5, 10:15 AM CDTRiver Flood WarningDMXMarshall4 days
Sep 5, 10:15 AM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler4 days
Sep 5, 11:07 AM CDTFlash Flood WarningDMXJasper, Mahaska, Marion, Poweshiek4 hr
Sep 5, 12:08 PM CDTFlash Flood WarningDMXAdams, Ringgold, Taylor, Union3 hr
Sep 5, 3:46 PM CDTAreal Flood WarningDMXButler, Franklin, Wright24 hr
Sep 5, 3:53 PM CDTAreal Flood WarningDMXMahaska, Poweshiek24 hr

Nearby

Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.